Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 31, NWS Pueblo, CO

June 12, 1997Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 12, 1997, 1:22 PM MDT for Otero County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1997, 1:22 PM MDT (19:22 UTC)
Expired
Jun 12, 1997, 2:25 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Otero County, CO

The radar

The Pueblo radar (KPUX), 74 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 2:03 PM MDTHail 0.75La Junta, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 12:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Carson/Butt, CO (KFCS), launched 12:00Z, 7.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Carson/Butt, CO at 12:00Z on 1997-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Carson/Butt, CO at 12:00Z on 1997-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 121922 RRA
SVRPUB
COC089-122025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
122 PM MDT THU JUN 12 1997

* SEVERE THUNDERSTORM WARNING FOR
  OTERO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 225 PM MDT
 
* SOME LOCATIONS AFFECTED
  ROCKY FORD BY 200 PM
  LA JUNTA BY 200 PM
  HIGHWAY 50 BETWEEN FOWLER AND LA JUNTA BY 200 PM

* AT 120 PM MDT RADAR SHOWED A SEVERE STORM 10 MILES SOUTHWEST OF
  ROCKY FORD AND 15 MILES WEST OF LA JUNTA MOVING NORTHEAST AT 15
  MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

A TORNADO WATCH IS IN EFFECT.  SEVERE STORMS CAN PRODUCE TORNADOES.

IF YOU ARE NEAR T$HIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

RSG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:49 AM MDT, 10 hours 33 minutes earlier.

Area forecast discussion, Jun 12, 2:49 AM MDT, 10 hours 33 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
300 AM MDT THU JUN 12 1997

MAIN CONCERNS FOR TODAY ARE THE CHANCE OF THUNDERSTORMS AND POSSIBLY
SEVERE WEATHER IN THE EAST...AND TEMPS.  LOW LEVEL EASTERLY FLOW
THIS MORNING OVER THE SOUTHEAST PLAINS HAS BROUGHT 55+ DEGREE DEW
POINTS INTO EXTREME SOUTHEAST COLORADO.   TODAY THE WEAK RIDGE OVER
THE STATE WILL SHIFT EAST AS THE UPPER LOW OVER THE WEST COAST MOVES
EAST...WITH THE CLOSED 500MB LOW FORECAST OVER OR BY LATE AFTERNOON.
THIS WILL RESULT IN SOUTHWEST FLOW...MAINLY ACROSS THE WESTERN HALF
OF THE STATE THIS AFTERNOON.   THE EXTREME EASTERN PLAINS MAY HAVE
THE POTENTIAL FOR A FEW SEVERE STORMS THIS AFTERNOON AS CAPES ARE
FORECAST TO BE 800-1000J/KG NEAR THE KANSAS BORDER...SHOULD BE
LITTLE CIN BY LATE AFTERNOON...LI'S TO AROUND -4...AND DEW POINTS
LIKELY TO REMAIN IN THE 50S TO LOWER 60S WITH CONTINUED LOW LEVEL
EASTERLY FLOW.  OTHERWVISE...THE REST OF THE AREA SHOULD SEE JUST
ISOLATED THUNDERSTORMS.  TEMPS TODAY SHOULD BE CLOSE TO TEMPS
YESTERDAY.

In the hours before

Local storm report, Jun 12, 11:33 AM MDT, 1 hour 49 minutes before
PRELIMINARY STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1133 AM MDT THU JUN 12 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0800 PM    MANITOU SPRINGS           CO   FLOODING ON FOUNTAIN CREEK
06/09/97   EL PASO

1100 PM    4 WSW COLORADO SPRINGS    CO   FLOODING ON CHEYENNE CREEK
06/09/97   EL PASO

TLM
Local storm report, Jun 12, 11:35 AM MDT, 1 hour 47 minutes before
PRELIMINARY STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1133 AM MDT THU JUN 12 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0800 PM    MANITO8U SPRINGS           CO   FLOODING ON FOUNTAIN CREEK
06/09/97   EL PASO

1100 PM    4 WSW COLORADO SPRINGS    CO   FLOODING ON CHEYENNE CREEK
06/09/97   EL PASO

TLM
Special weather statement, Jun 12, 12:26 PM MDT, 56 minutes before
COZ060>081-130600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1226 PM MDT THU JUN 12 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

THE ATMOSPHERE IS QUITE UNSTABLE TODAY WITH LIFTED INDEXES AT
NOON ALREADY AROUND -5 AND CAPES OVER 1000 J/KG WITH FURTHER
DESTABILIZATION LIKELY.  ADDITIONALLY WIND PROFILES ARE BECOMING
MORE FAVORABLE FOR SUPERCELL DEVELOPMENT.

THE THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING WILL
MAINLY BE ALONG AND EAST OF THE I-25 CORRIDOR WITH THE HIGHEST
THREAT MAINLY EAST OF PEYTON TO FOWLER TO BRANSON COLORADO LINE.

THE MAIN THREATS FROM THE STRONG TO SEVERE THUNDERSTORMS THAT ARE
EXPECTED TO DEVELOP LATER THIS AFTERNOON AND EVENING WILL BE
LARGE HAIL...WINDS AROUND 60 MPH...LIGHTNING...HEAVY RAINFALL AND
ISOLATED TORNADOES.

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

7
Special weather statement, Jun 12, 12:30 PM MDT, 52 minutes before
COZ060>081-130600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1226 PM MDT THU JUN 12 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

THE ATMOSPHERE IS QUITE UNSTABLE TODAY WITH LIFTED INDEXES AT
NOON ALREADY AROUND -5 AND CAPES OVER 1000 J/KG WITH FURTHER
DESTABILIZATION LIKELY.  ADDITIONALLY WIND PROFILES ARE BECOMING
MORE FAVORABLE FOR SUPERCELL DEVELOPMENT.

THE THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING WILL
MAINLY BE ALONG AND EAST OF THE I-25 CORRIDOR WITH THE HIGHEST
THREAT MAINLY EAST OF PEYTON TO FOWLER TO BRANSON COLORADO LINE.

THE MAIN THREATS FROM THE STRONG TO SEVERE THUNDERSTORMRS THAT ARE
EXPECTED TO DEVELOP LATER THIS AFTERNOON AND EVENING WILL BE
LARGE HAIL...WINDS AROUND 60 MPH...LIGHTNING...HEAVY RAINFALL AND
ISOLATED TORNADOES.

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

"7"
Special weather statement, Jun 12, 1:15 PM MDT, 7 minutes before
COZ071>073-076-121940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
115 PM MDT THU JUN 12 1997

...STRONG THUNDERSTORMS WERE DEVELOPING OVER PUEBLO AND EL PASO COUNTIES...

ISOLATED THUNDERSTORMS WILL BRING A THREAT OF SMALL HAIL...HEAVY
RAIN AND GUSTY WINDS TO EL PASO...PUEBLO AND OTERO COUNTIES.

THUNDERSTORMS OVER THE NORTHEAST PORTIONS ON COLORADO SPRINGS WILL BRING
SMALL HAIL...HEAVY RAIN AND STRONG WINDS FROM THE GARDEN OF THE GODS AREA
INTO THE BLACK FOREST BY 130 PM MDT.

THUNDERSTORMS IN SOUTHWEST PUEBLO COUNTY WILL BE MOVING INTO FOWLER AND
ON INTO ROCKY FORD BY 130 PM MDT. THESE STORMS WILL ALSO PRODUCE SMALL HAIL
...STRONG WINDS AND HEAVY RAIN. AT 1 PM THE STORM WAS LOCATED 15 MILES
SOUTHWEST OF ROCKY FORD.

MOVEMENT OF THESE STORMS WAS TO THE NORTHEAST AT 10 MPH.

RSG
Special weather statement, Jun 12, 1:16 PM MDT, 6 minutes before
COZ071>073-076-121940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
115 PM MDT THU JUN 12 1997

...STRONG THUNDERSTORMS WERE DEVELOPING OVER PUEBLO AND EL PASO COUNTIES...

ISOLATED THUNDERSTORMS WILL BRING A THREAT OF SMALL HAIL...HEAVY
RAIN AND GUSTY WINDS TO EL PASO...PUEBLO AND OTERO COUNTIES.

THUNDERSTORMS OVER THE NORTHEAST PORTIONS ON COLORADO SPRINGS WILL BRING
SMALL HAIL...HEAVY RAIN AND STRONG WINDS FROM THE GARDEN OF THE GODS AREA
INTO THE BLACK FOREST BY 130 PM MDT.

THUNDERSTORMS IN SOUTHWEST PUEBLO COUNTY WILL BE MOVING INTO FOWLER AND
ON INTO ROCKY FORD BY 130 PM MDT. THESE STORMS WILL ALSO PRODUCE SMALL HAIL
...STRONG WINDS AND HEAVY RAIN. AT 1 PM THE STORM WAS LOCATED 15 MILES
SOUTHWEST OF ROCKY FORD.

MOVEMENT OF THESE STORMS WAS TO THE NORTHEAST AT 10 MPH.

RSG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:32 PM MDTSevere Thunderstorm WarningPUBPueblo48 min
Jun 12, 2:24 PM MDTSevere Thunderstorm WarningPUBBent61 min
Jun 12, 3:24 PM MDTSevere Thunderstorm WarningPUBBent61 min
Jun 12, 4:32 PM MDTSevere Thunderstorm WarningPUBBaca63 min
Jun 12, 4:56 PM MDTSevere Thunderstorm WarningPUBEl Paso59 min
Jun 12, 5:33 PM MDTSevere Thunderstorm WarningPUBBaca62 min
Jun 12, 5:56 PM MDTSevere Thunderstorm WarningPUBEl Paso64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.